The following manuscript was submitted to the May 2018 Mental Health theme issue.
I never thought it could possibly happen to me. As a practicing physician with an active chemical dependency to opiates and benzodiazepines, I fell down the rabbit hole with an intensity that I never believed possible. Although I am blessed and fortunate to have climbed out of that abyss, I have never forgotten some of the things that led me to the precipice.
As I spoke to the first- and second-year medical students at New York College of Medicine (NYCOM) during my very first foray in the public speaking realm, I stressed the importance of asking for help. To never be afraid, never fear the consequences and realize that you are not alone.
I was afraid to ask for help. I was so good at hiding my addiction that most of my friends and family didn’t see the signs until it was too late. Don’t get me wrong. I alone am responsible for my actions that led me to receiving a 14-year sentence in federal prison for conspiracy to distribute oxycodone. My colleagues, however, to this day, wish they had done more for me. They wish they knew early on, recognized the signs and symptoms of an impaired physician.
It made me realize how little we, as physicians, know what we can do to help our colleagues. And even if we can recognize the signs, how should we handle it? What options are available to us, as the concerned physician, as well the impaired physician. In order to properly answer this question, I had to look deep within myself, at my own habits that, in retrospect, were clear signs that I was headed down the path of destruction.
I remembered how often I would show up late to work. My first stop, prior to the office, was always a pharmacy where I would attempt to pick up a prescription for opiates. If it was a refill, like for Vicodin or Tylenol #3, I knew I would be okay. However, with a prescription I was dropping off, I was inevitably late due to the process it would sometimes take to get my “medications” approved.
In addition to frequent episodes of progressive tardiness, I reflected back on changes in my behavior, which involved becoming progressively short-tempered with the staff and patients, especially with things that were out of character for me. I remember one time a patient told me about her low back pain that was not resolved after six weeks of physical therapy twice a week. I distinctly remember telling her that if she would “just take the pills” in conjunction with her therapy, then she might be able to recover sooner. When she refused, I became uncharacteristically exasperated and told her that she would “never get better” and that “there was nothing more I could do for her.” I know, in retrospect, that this interaction is so out of the norm for my usual approach to patients, that it bothered me for a very long time.
Another change in my behavior involve progressive isolation. Where at first, I was very sociable and outgoing with the staff, I became an office hermit, spending more and more time in my office, or in the bathroom, where the progressive gastrointestinal symptoms of chronic opiate intoxication were starting to metastasize through my body like a cancer, consuming me whole. Furthermore, I was often tired, as I would experience frequent highs and lows on the pills, especially when taking both opiates and benzodiazepines, which was more often than not. I would nod off at my desk while reviewing charts and records. This happened at times with staff, and ultimately, with several patients, when it finally started to reach the ears of some staff members that there “might be something wrong with Dr. Morgan.”
In addition to the aforementioned behaviors were also the physical signs. I became less concerned with appearance, coming to work with unclean or unironed clothes, or even forgetting to shave and just being presentable to patients and staff alike. Now, I am not suggesting that I walked in to the office as if I had been living like a homeless bum off the street for years. The signs were much more subtle than that. Small little changes here and there. They were harder to pick up, but they were definitely there.
Finally, there were the outward physical symptoms, often associated with the withdrawal. They would include progressive severe headaches, stomach pains, profuse sweating, nausea, vomiting, diarrhea and constipation. In fact, they are symptoms not unlike those of irritable bowel syndrome, food poisoning or even a duodenal ulcer. However, in the context of everything I have described above, when putting all of the pieces together, it becomes clear what lies behind the diagnosis to the aforementioned signs and symptoms.
Of course, there is a lot more I could delve into regarding my story. For now, what I wanted to do is give a glimpse into the mind of a chemically-dependent physician. I want resident physicians to take a moment to really think about some of the things I wrote here. Then think about the rounds you have been on for the past several months. Really think about it. Does anyone you know exhibit any of the signs and symptoms that I talked about? And I am not asking you to think about the patients on your rounds.
Think about your colleagues: fellow residents, medical students, nurses, even attending physicians. Addiction knows no social boundaries. It does not discriminate. I’ll bet that someone reading this will notice something that they didn’t recognize before.
And if someone does recognize something, then I have done my part. For if I had someone teach me some of the things described here, or received a lecture like mine in my first or second year of medical school, there was an excellent chance that I never would have made the decisions in life that I did.
But I did make them. Now I am here to try to make a difference. For you. For me. For everyone.